Medindia

X

Study Finds Spike in Deaths Due To Narcotic Pain Relievers

by Tanya Thomas on  December 10, 2009 at 8:15 AM General Health News   - G J E 4
 Study Finds Spike in Deaths Due To Narcotic Pain Relievers
A recent Canadian study has revealed that the number of deaths resulting from narcotic pain relievers has doubled since 1991.

Researchers at St. Michael's Hospital and the Institute for Clinical Evaluative Sciences (ICES) in Toronto claim deaths from opioid use in Ontario have doubled.
Advertisement

In 1991 there was 13.7 deaths per million residents, which increased to 27.2 deaths per million residents in 2004.

Advertisement
The experts have suggested that the addition of a long-acting form of oxycodone (OxyContin) to the province's drug formulary in January 2000 corresponded with a five-fold increase in oxycodone-related deaths.

The researchers observed 7,100 files at the Office of the Chief Coroner for Ontario to reach the conclusion.

These files were linked to provincial data on physician visits and medication prescribing apart from analyzing data from IMS Health Canada-an organization that tracks the sales of prescription drugs.

Lead author Dr. Irfan Dhalla, a physician at St. Michael's Hospital, said: "Many doctors are aware that prescription opioids can have fatal side effects by depressing breathing and decreasing level of consciousness.

"But we suspect most will be surprised to learn just how many deaths occur each year in Ontario from prescription opioids."

The study also noted that deaths from prescription opioids in Ontario far outnumbered those from heroin.

The study found that the manner of death was undetermined in 22 per cent of cases and deemed to be suicide in 24 per cent.

Study's co-author Dr. David Juurlink, a senior scientist at the Institute for Clinical Evaluative Sciences, said: "These findings highlight the tremendous societal burden of opioid-related morbidity and mortality and morbidity.

"Patients and doctors may not fully appreciate the potential danger of these drugs, particularly when they are taken in combination with other sedating drugs or alcohol."

Source: ANI
TAN
Advertisement

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

Advertisement
View All

More News on: